Log In
Tuesday 25th October 2016

Steroid caution for children

11th September 2007

A study has shown that children with allergies could be exposed to overly high doses of steroids.


Dr James McLay, senior lecturer in the Department of Medicine and Therapeutics at the University of Aberdeen, examined the medical documentation of 345,221 children from 304 general practices in Scotland.

The study showed that in addition to repeat prescriptions for asthma steroid inhalers, one in 11 were also given other medicine containing steroids for other conditions. Many asthmatic children also have allergic conditions such as hay fever or eczema.

The researchers discovered that up to half of this group could be in danger of taking "too high" a dose and could suffer "dramatic adverse effects".

Corticosteroids are prescribed in order to ease inflammation. Their long-term effects in children are not fully understood, but concerns have been raised about how they effect children's growth.

"This research shows that a significant number of children are prescribed more than one corticosteroid preparation for an allergic condition," said Dr McLay.

"If a child is prescribed corticosteroid treatment for one condition at the maximum or near the maximum dose, then another steroid prescription would tip them into over-exposure."

Dr McLay recommended that GPs and parents of children with allergic conditions were aware of the issue. He said that computer alerts would allow GPs to monitor steroid doses from different prescriptions for the same patient.


Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

Mayden - Innovative cloud-based web development for the healthcare sector
© Mayden Foundation 2016